Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 10, 2018, 7:12 PM CST for 5 counties in Alabama. It took effect at Mar 12, 2018, 1:30 PM CDT. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2018, 7:12 PM CST (01:12 UTC)
- In effect from
- Mar 12, 2018, 1:30 PM CDT
- Expired
- Mar 14, 2018, 1:30 AM CDT
- In force
- 36 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 113.54 ft at Mar 11, 2018, 3:00 PM CDT.
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
988
WGUS44 KBMX 110112
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
712 PM CST Sat Mar 10 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
Marengo...Pickens and Sumter Counties.
.Expected rainfall across the Tombigbee River basin...through
Sunday...is expected to cause the river to go into flood at Bevill
Lock and Dam...and a Flood Warning is now in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Sunday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-107-119-111311-
/O.NEW.KBMX.FL.W.0010.180312T1830Z-180314T0630Z/
/AVLA1.1.ER.180312T1830Z.180313T0500Z.180313T1830Z.NO/
712 PM CST Sat Mar 10 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Tombigbee River At Bevill Lock and Dam.
* from Monday afternoon to late Tuesday night...or until the Warning
is cancelled.
* At 6:00 PM Saturday The stage Was 111.0 feet.
* Flood stage is 122.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Monday afternoon and
continue to rise to near 122.5 feet by early Tuesday morning. The
river will fall below flood stage by early Tuesday afternoon.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern
Pickens County should be moved to higher ground. Cattle are cutoff
in lowlands of Southern Pickens County at stages above 122 feet.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$1 follow-up statement
310
WGUS84 KBMX 111411
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
911 AM CDT Sun Mar 11 2018
...The flood warning is cancelled for the Tombigbee River At Bevill
Lock and Dam...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued.
&&
ALC063-065-091-107-119-111441-
/O.CAN.KBMX.FL.W.0010.000000T0000Z-180314T0630Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
911 AM CDT Sun Mar 11 2018
The Flood Warning is cancelled for
The Tombigbee River At Bevill Lock and Dam.
* At 8:00 AM Sunday the stage was 112.0 feet.
* Flood stage is 122.0 feet.
* Forecast...The river will crest below flood stage at feet tomorrow
early afternoon .
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 10, 5:45 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 10, 5:45 PM CST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 545 PM CST Sat Mar 10 2018 .UPDATE... Aviation Discussion. && && .SHORT TERM... Today through Sunday night. At this hour there is a large spread in temperatures, with temperatures ranging from the 30s in sheltered locations (patchy frost may be occurring at the typically coldest locations) to around 50 at the most unsheltered locations due to southwest winds. A quasi- stationary front and associated surface trough is currently located along the KY/TN border, extending eastward from a broad area of low pressure over the Plains. An area of showers is currently located in the vicinity of the front in association with a weak wave in the northwest flow aloft. A southern stream shortwave has initiated an area of convection from southeast of Houston extending southeastward into the Central Gulf. Models are beginning to come into better agreement on precipitation trends, but some adjustments to the PoPs were necessary due to changes relative to previous runs. Models are in fairly good agreement that the area of showers will slowly sink southward associated with a west to east moisture axis, and aided by the southern stream wave. These will move into our northern counties later this morning. Still expect fairly widespread coverage of showers today along and north of I-20 though amounts will be on the lighter end. Further south, models have backed off on moisture return, possibly due to the Gulf convection, so shower activity should decrease in coverage/stall as it moves southward and PoPs were reduced there. Some weak subsidence will also move through behind the southern stream wave this afternoon. Temperatures should warm up nicely across the area with highs in the 70s across the south, but in the far northern counties rain-cooled air will set up a thermal boundary. Some weak instability will develop with daytime heating which will allow for some isolated thunder. Fairly steep mid- level lapse rates will be present due to cold mid-level temperatures, which would be supportive of small hail potential with any stronger updrafts. But weak instability should keep the overall potential for strong storms/hail to be low. The west to east effective boundary across the northern half of Central Alabama will serve as a focus for additional convection during the evening hours, as weak waves move through in the northwest flow aloft. It will likely lift northward a bit as southerly flow strengthens ahead of developing low pressure over the Southern Plains. CAMs indicate that a cluster of storms will develop over eastern OK/western AR ahead of a cold front in an area of height falls ahead of a shortwave digging into the Central Plains. This will evolve into an MCS that will track southeastward along the baroclinic zone, reaching West Alabama after midnight. Moisture return looks limited ahead of this MCS, and model consensus indicates that it is unlikely that appreciable surface-based instability will be present over West Alabama. Therefore, these storms should weaken somewhat. Will have to monitor the southwest counties for an isolated damaging wind threat, but threat appears too marginal to mention in the HWO at this time. Mesoscale trends will be monitored through the day. A band of 2+ inches of rain may also develop near the I-20 corridor associated with the MCS and the activity along the boundary ahead of it. This could cause minor flooding in poor drainage areas, but the overall flash flooding threat should remain low as we have had a few days to dry out since the least system. Models vary in the exact timing of the MCS, but there has been enough of a slowing trend to raise PoPs for Sunday morning. Current thinking is that the outflow boundary associated with the MCS should clear the southeast counties during the morning hours before daytime heating results in an increase in instability. Will need to monitor in case it slows down, which could result in a conditional/marginal severe threat, but this seems unlikely at this time. Subsidence should result in a lull in activity behind the MCS. But increased forcing ahead of the shortwave and moisture wrapping around the back side of the strengthening surface low as it moves into Georgia will result in the redevelopment of some rain Sunday afternoon and Sunday night, especially in the northern/eastern counties. Precipitation should exit prior to any colder air arriving early Monday morning. 32/Davis .LONG TERM... Monday through Friday. The upper low associated with the system over the weekend will push through the area on Monday. High pressure will build into the area behind the upper low on the backside of the eastern CONUS trough. This will help provide the area with another shot of colder air through the end of the week. At this time it looks like Wednesday and Thursday mornings will be the coldest with another widespread freeze/frost across the area. With such an amplified trough in the east, there will be an equally amplified ridge developing to our west. This system will slide into the area by Friday and we will see warmer temperatures and the approach of the next system that will likely work into the area by next weekend. So overall, look for drier and cooler temperatures through midweek and then a modified airmass will move into the area with more Spring-like temperatures by the end of the week. 16 && .AVIATION... 00Z TAF Discussion. A east-west oriented band of showers with embedded tstms continues to affect northern terminals. Individual cells are tracking eastward, while the entire band should gradually sink southward in addition to new development on the southern edge of activity. Expect lightning activity to diminish this evening and will transition to only SHRA through the evening hours. Will have to watch southern extent of development, but will not keep MGM and TOI dry through much of the evening. Expect MVFR cigs to form between 02z and 09z as low level moisture increases. A more significant round of convection will form tonight, after 06Z. Reduced vis and cigs to IFR will be possible. This activity will reach KMGM and KTOI late in the period, but likely in a weakened state. Conditions gradually improve Sunday morning, with rain ending from northwest to southeast through the day. 14 && .FIRE WEATHER... Rain will return the north during the morning hours and then spread south and east through the afternoon and evening hours. Widespread rain and thunderstorms will be possible tonight, with the best chance at thunderstorms across the west. Rain finally ends on the day Monday with dry conditions through the much of next week. Visibilities will be restricted at times due to the rain, but fog is not expected to be a big impact through the weekend. KBDI values remain very low due to recent rainfall and will likely remain that way with the upcoming rains, so there are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 51 64 41 51 / 90 100 80 40 30 Anniston 66 52 65 43 52 / 70 100 90 60 30 Birmingham 67 54 66 41 53 / 80 100 80 30 10 Tuscaloosa 70 56 68 43 55 / 70 100 70 20 10 Calera 68 55 67 42 53 / 60 100 80 30 10 Auburn 68 53 66 47 55 / 20 80 90 60 20 Montgomery 73 55 70 47 57 / 20 70 90 50 10 Troy 72 54 71 49 57 / 10 40 80 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 10, 3:52 AM CST, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 352 AM CST Sat Mar 10 2018 ALZ011>015-017>050-111300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 352 AM CST Sat Mar 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lows at or below freezing will be possible Tuesday morning, mainly across northern and eastern portions of Central Alabama. Lows below freezing will be more widespread across all of Central Alabama Wednesday and Thursday mornings with temperatures falling into the upper 20s in some areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 10:25 PM CST | Special Weather Statement | BMX | Pickens | 50 min |
| Mar 10, 11:23 PM CST | Special Weather Statement | BMX | Greene | 52 min |
| Mar 10, 11:51 PM CST | Special Weather Statement | BMX | Greene | 54 min |
| Mar 11, 12:50 AM CST | Special Weather Statement | BMX | Hale | 55 min |
| Mar 11, 1:10 AM CST | Areal Flood Advisory | BMX | Pickens | 6 hr |
| Mar 11, 1:34 AM CST | Special Weather Statement | BMX | Perry | 56 min |
| Mar 11, 1:36 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Mar 11, 5:12 AM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.